Michigan, 2014

Winter Storm in Michigan, January 24 to 25, 2014

January 24 to 25, 2014 · NWS APX · 11 events in 11 counties and zones

Snow broke out ahead of a clipper system on the 24th. Strong southwest winds off of Lake Michigan both enhanced the snowfall, and produced a considerable amount of blowing and drifting snow.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Snow broke out ahead of a clipper system on the 24th. Strong southwest winds off of Lake Michigan both enhanced the snowfall, and produced a considerable amount of blowing and drifting snow. Snowfall amounts topped out at 12 to 16 inches in much Leelanau, Benzie, and western Grand Traverse Counties, with lesser amounts elsewhere. Brief near-blizzard conditions were seen, mainly near Lake Michigan, where winds gusted to nearly 45 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jan 24, 6:49 AM EST, 11 minutes earlier.

Area forecast discussion, Jan 24, 6:49 AM EST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
649 AM EST FRI JAN 24 2014

.SYNOPSIS...
ISSUED AT 424 AM EST FRI JAN 24 2014

TRAVEL CONDITIONS WILL DETERIORATE TODAY AND TONIGHT AS VERY GUSTY
SOUTHWEST WINDS DEVELOP AHEAD OF AN APPROACHING ARCTIC FRONT.
WIDESPREAD BLOWING AND DRIFTING SNOW IS EXPECTED...ALONG WITH
SEVERAL INCHES OF NEW SNOW ACCUMULATION...ESPECIALLY IN THE
TRADITIONAL SNOW BELTS. ADDITIONAL REINFORCING SHOTS OF ARCTIC AIR
WILL CONTINUE TO SPREAD ACROSS THE REGION RIGHT INTO NEXT WEEK...
RESULTING IN DANGEROUSLY COLD TEMPERATURES. LAKE EFFECT SNOWS WILL
BE COMMON IN THE SNOW BELTS...WITH A MORE WIDESPREAD ACCUMULATING
SNOW EXPECTED SUNDAY AS LOW PRESSURE MOVES ACROSS THE AREA.

&&

.UPDATE...
ISSUED AT 648 AM EST FRI JAN 24 2014

NO CHANGES TO THE FORECAST AT THIS POINT...JUST WAITING TO SEE HOW
THINGS EVOLVE. WINDS INCREASING QUICKLY ACROSS THE CWA WITH GUSTS
OF 25 TO 30 KNOTS OVER THE WESTERN HALF ALREADY. SOME LAKE SNOW
SHOWERS IMPACTING PARTS OF NW LOWER MICHIGAN ALONG THE SHORELINE
UP THROUGH THE STRAITS. BUT WAITING FOR INCREASED QG FORCING/BETTER
MOISTURE TO SEE WHAT KIND OF A RESPONSE WE GET.

&&

.SHORT TERM...(TODAY THROUGH TONIGHT)
ISSUED AT 424 AM EST FRI JAN 24 2014

OVERVIEW: SUBTLE RIDGING...SFC AND ALOFT...AND WEDGE OF DRY AIR
MOVING THROUGH THE REGION OVERNIGHT BROUGHT ABOUT FAIRLY BENIGN
CONDITIONS (BY RECENT STANDARDS) TO NRN MICHIGAN FOR A GOOD PART OF
THE NIGHT. BUT THAT/S ABOUT TO CHANGE PRETTY RAPIDLY. UPSTREAM...NEXT
PLUNGE OF ARCTIC AIR DIVING SOUTH THROUGH CENTRAL CANADA HEADING IN
THIS DIRECTION FOR LATER TONIGHT. AHEAD OF THE DEVELOPING ARCTIC
FRONT...PULSE OF STRONG WARM ADVECTION AND RESULTING CORRIDOR OF
QG-UPWARD FORCING SLIPPING DOWN THROUGH THE UPPER MIDWEST THIS
MORNING AND WILL ADVANCE THROUGH NRN MICHIGAN THROUGH THE COURSE OF
THE DAY BRINGING A PERIOD OF LIGHTER SNOWFALL TO THE REGION. ARCTIC
COLD FRONT EXPECTED TO DROP DOWN THROUGH THE REGION LATER THIS
EVENING AND OVERNIGHT BRINGING ANOTHER REINFORCING SHOT OF VERY COLD
AIR TO THE GREAT LAKES...AS WELL AS LAKE SNOWS TO THE SNOWBELTS
THROUGH THE WEEKEND...THE BASIC THEME OF THIS WINTER.

NOT A VERY IMPRESSIVE NRN STREAM SYSTEM FROM A PRECIP POINT OF VIEW
HOWEVER...A BIT MOISTURE STARVED WITH PWAT VALUES RUNNING LESS THAN
0.3 INCH THROUGHOUT THE EVENT LEADING TO A FEW INCHES OF SNOWFALL
OVERALL...THAT IS OUTSIDE OF LAKE INFLUENCES. BUT WITH A PERIOD OF
RESPECTABLE SW FLOW LAKE ENHANCEMENT TODAY THROUGH A COMBINATION OF
STRONG FORCING/GREAT OVER WATER INSTABILITY...WE WILL GET HEAVIER
LAKE ENHANCED SNOWS TO IMPACT THE LAKE MICHIGAN SHORELINE COUNTIES
TODAY THROUGH THIS EVENING...ALL THE WAY UP THROUGH THE STRAITS AND
SRN MACK COUNTY. IN FACT...ALREADY GETTING SOME BETTER ORGANIZED
LAKE SNOW SHOWERS INTO EMMET AND CHARLEVOIX COUNTY WELL IN ADVANCE
OF THE INCOMING FORCING. LAKE ENHANCED SNOWS CONTINUE THROUGH THIS
EVENING BEFORE WINDS SHIFT NW BEHIND THE FRONT OVERNIGHT...SHIFTING
LAKE EFFECT SNOW FOCUS BACK INTO THE TRADITIONAL LAKE EFFECT SNOW
BELT AREAS. ALL COMBINED...HAVE 4 TO 6 INCHES OF SNOW ACCUMULATION
THROUGH TONIGHT FOR MUCH OF NW LOWER AND EASTERN UPPER MICHIGAN...
WITH HIGHER AMOUNTS CERTAINLY POSSIBLE. 1 TO 3 ACROSS NORTHEAST
LOWER MICHIGAN.

MAGNITUDE OF WIND/WIND GUSTS AND IMPACT ON VSBYS TODAY OBVIOUSLY ONE
OF THE MORE IMPORTANT ASPECTS TO THIS EVENT. NAM SOLUTION BRINGS A
CORE OF 60 TO 70 KNOT WINDS AT THE TOP OF THE MIXED LAYER ACROSS THE
CWA FROM LATE MORNING THROUGH THE AFTERNOON...WHICH IS A LITTLE
SCARY. GFS IS A LITTLE LOWER IN MAGNITUDE...50 TO 60 KNOTS BUT STILL
RESPECTABLE. DIFFICULT TO KNOW JUST HOW MUCH OF THAT MOMENTUM GETS
TO THE SFC. BUT EVEN A CONSERVATIVE PERCENTAGE SUGGESTS GUSTS OF 25
TO 35 KNOTS WILL BE COMMON AND LIKELY HIGHER ALONG THE LAKE MICHIGAN
SHORELINE COUNTIES RIGHT OFF THE WATER/ICE WHERE ONE CANNOT RULE OUT
THE POSSIBILITY OF A FEW GUSTS PUSHING WARNING CRITERIA (50 KNOTS).
AN EVEN BIGGER UNKNOWN IS THE TOTAL IMPACT TO VISIBILITIES.
CERTAINLY THE COMBINATION OF SNOW AND BLOWING SNOW WILL LEAD TO
COMMON 1/2SM VSBYS THROUGHOUT THE DAY OVER NW LOWER AND PARTS OF
EASTERN UPPER MICHIGAN...PARTICULARLY THE SHORELINE COUNTIES OF LAKE
MICHIGAN. LOCALIZED WHITEOUT CONDITIONS ALSO A GOOD BET IN OPEN
AREAS.

HEADLINES...LAKE MICHIGAN SHORELINE COUNTIES ARE A NO BRAINER FOR AN
ADVISORY...WITH FORECAST SNOW AMOUNTS AOA ADVISORY CRITERIA THROUGH
TONIGHT/SNOW/BLOWING SNOW AND LOW VSBYS. BIGGER QUESTION IS...DO WE
NEED SOME SORT OF WARNING? AS IT STANDS I HAVE NO WEATHER ELEMENT
FORECAST TO REACH WARNING CRITERIA...SO THE QUICK ANSWER IS NO.
BUT...AS MENTIONED ABOVE...CANNOT RULE OUT A FEW WIND GUSTS PUSHING
WARNING CRITERIA RIGHT ALONG THE SHORE AS WELL AS THE POTENTIAL FOR
1/4SM VSBYS FOR PROLONGED PERIODS OF TIME (BLIZZARD?)...NOT TO
MENTION THE OVERALL IMPACT. BIGGEST IMPACT WILL PROBABLY BE FELT
FROM LEELANAU TO MANISTEE COUNTIES AS WELL AS WESTERN MACKINAC
COUNTY ALONG US-2 WHERE CONSIDERABLE DRIFTING SNOW WILL OCCUR. SO
WITH THAT IN MIND...WILL UPGRADE THOSE COUNTIES TO A WINTER STORM
WARNING. FOR THE REST OF THE CWA...NO PLAN TO CHANGE ADVISORY
HEADLINES AT THIS POINT GIVEN THE COMBINATION OF SNOW/BLOWING SNOW
AND LOW WIND CHILLS.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 424 AM EST FRI JAN 24 2014

ABOUT AS UNRELENTING (AND PLENTY WOULD SAY "UNFORGIVING"...OR
PERHAPS OTHER WORDS NOT SUITABLE FOR DISCUSSION HERE :)) AS A WINTER
PATTERN CAN BECOME...FEATURING ANOMALOUSLY AMPED-UP CENTRAL/EASTERN
NOAM TROUGHING DOWNSTREAM OF JUST AS IMPRESSIVE WEST COAST RIDGING.
AVENUE REMAINS WIDE OPEN FOR ADDITIONAL CLIPPER SYSTEMS AND
POST-FRONTAL SHOTS OF DANGEROUSLY COLD ARCTIC AIR. LAKES CONTINUE TO
SUCCUMB TO RESILIENCE OF THIS PATTERN...WITH RAPIDLY GROWING ICE
COVER NOTED ACROSS ALL THE BIG WATERS. THIS GROWING ICE IS A
GIVE/TAKE PROPOSITION...LIMITING THE INTENSITY AND COVERAGE OF LAKE
INDUCED SNOWS...WHILE ALSO LIMITING AIRMASS MODIFICATION (WARMING).
FORECAST CHALLENGES SIMPLY DRIVEN BY THE ABOVE...CENTERING ON
ACCUMULATING SNOW POTENTIAL AND PERIODS OF EXCEPTIONALLY COLD
CONDITIONS...BOTH OF WHICH ARE MADE THAT MUCH MORE CHALLENGING BY
THE GROWING AMOUNTS OF ICE.

DOWNRIGHT "NASTY" ABOUT SUMS IT UP TO KICK OFF THE WEEKEND...WITH
EARLY MORNING ARCTIC FRONTAL PASSAGE SETTING THE STAGE FOR ANOTHER
SURGE OF INTENSE CAA SATURDAY. THERMAL PROGS DISCONCERTING TO SAY
THE LEAST...WITH H8 TEMPERATURES ACTUALLY FALLING THROUGH THE
MORNING...REACHING NEGATIVE MID 20 VALUES BY LATE MORNING/EARLY
AFTERNOON. SURFACE READING WILL RESPOND ACCORDINGLY...WITH HIGHS
STUCK OR SLOWLY FALLING THROUGH THE SINGLE DIGITS INLAND FROM LAKE
MICHIGAN. ACTUAL READING WILL ESSENTIALLY MEAN LITTLE...WITH GUSTY
NORTHWEST WINDS DROPPING WIND CHILL VALUES SEVERAL DEGREES BELOW
ZERO. CURRENT PROGS SUGGEST WIND CHILL READINGS MAY FALL JUST SHORT OF
HEADLINE CRITERIA...BUT BY NO MEANS SET IN STONE JUST YET. OTHER BIG
STORY WILL BE THE LAKE INDUCED SNOWS...TARGETING THE TRADITIONAL
SNOW BELTS OF BOTH PENINSULAS. NORTHERN LAKE MICHIGAN ICE WILL HAVE
SOME IMPACT ON NORTHERN EXTENT OF SNOWS...AND WILL BEGIN TO DISPLAY
THIS IDEA IN THE FORECAST. ALSO INTERESTING IS INTENSE CONVERGENCE
AXIS ACROSS EASTERN UPPER NOW DISPLAYED ON MULTI HIGH RES NAM-WRF RUNS.
MAGNITUDE OF ONTARIO COLD SUPPORTS THIS POSSIBILITY AS PLATEAU
DRAINAGE FLOW DEVELOPS. THAT SAID...NORTHWEST FLOW BACKGROUND
SYNOPTIC WIND COMPONENT MIGHT BE A TOUCH TOO STRONG TO ALLOW FORCED
VEERING OF EASTERN UPPER WIND FIELD. WILL NOT FULLY GO THIS MORE
AGGRESSIVE NAM DIRECTION JUST YET. SOMETHING TO MONITOR AS SUCH
WOULD SUPPORT A VERY INTENSE LAKE SUPERIOR SNOW BAND INTO WESTERN
CHIPPEWA AND MACKINAC COUNTIES. EXCEEDINGLY COLD TEMPERATURE PROFILES
SUGGESTS FLUFF PRODUCING DGZ WILL BE AT OR JUST BELOW CLOUD
BASE...FORCING MORE OF A PIXIE DUST TYPE OF SNOWFALL. WHILE THIS
WILL NO DOUBT DECREASE SNOWFALL TOTALS...SUCH SNOW IS VERY EFFICIENT
AT RESTRICTING VISIBILITIES. ADD IN SOME BLOWING AND DRIFTING
SNOW...AND COULD EASILY SEE ADDITIONAL HEADLINES IN SOME AREAS FOR
HIGH IMPACT TRAVEL CONDITIONS. LOW LEVEL FLOW BACKS AND HEIGHTS
REBOUND SOME HEADING THROUGH SATURDAY NIGHT. LAKE SNOWS WILL
CONTINUE...ALTHOUGH AT WHICH SHOULD BE A LIGHTER INTENSITY. WILL
SIMPLY FOLLOW WIND FIELDS FOR BETTER SNOW COVERAGE.

INTERESTING CLIPPER SYSTEM HEADING INTO SUNDAY. IMPETUS FOR SUCH IS
CURRENT SHORTWAVE ROTATING SOUTH ACROSS THE NUNAVUT TERRITORY OF
CANADA. THIS WAVE WILL DIVE SOUTH ON BACKSIDE OF JAMES BAY CENTERED
GYRE...ROUNDING THE CORNER AND PIVOTING ACROSS OUR AREA BY LATER
SUNDAY. STILL SOME UNCERTAINTY ON HOW THIS ALL PLAYS OUT...ALTHOUGH
GROWING CONSENSUS IS FOR A FURTHER NORTH ATTENDANT SURFACE LOW TRACK
ACROSS NORTHERN LOWER MICHIGAN. HARD TO ARGUE WITH THE MORE RAMPED
UP NORTHERN DEPICTION...ESPECIALLY SINCE THESE ONLY PARTIALLY
SAMPLED CANADIAN WAVES ARE OFTEN A TOUCH MORE VIGOROUS THAN
ORIGINALLY ANTICIPATED. SURGE OF ISENTROPIC ASCENT/FORCED MID LEVEL
SUPPORT LOOKS GOOD FOR AT LEAST A COUPLE INCHES OF WIDESPREAD
SNOW...WITH SPEED AND LACK OF ANY REAL GOOD FGEN SIGNATURES
PREVENTING A MORE SIGNIFICANT SNOWFALL.

ANOTHER ROUND OF LAKE INDUCED SNOWS FOLLOWS THIS SYSTEM SUNDAY NIGHT
RIGHT THROUGH TUESDAY AS H8 TEMPERATURES ONCE AGAIN PLUMMET INTO THE
NEGATIVE MID 20S. WIND FIELDS LOOK TO SLOWLY BACK THROUGH THE
PERIOD...HELPING DISTRIBUTE THE BETTER SNOWS ACROSS THE SNOW BELTS.
WHILE INSTABILITY LOOKS OUTSTANDING...SUB CLOUD DGZ CONTINUES TO
SUPPORT LOW SNOW TO LIQUID RATIOS. ALSO SUSPECT GROWING ICE COVERAGE
WILL REALLY BEGIN TO SHOW ITS AFFECTS BY THIS PERIOD. UPSHOT TO THE
ABOVE...LIGHT TO MODERATE AMOUNTS (ON THE ORDER OF A COUPLE INCHES)
EXPECTED EACH PERIOD...LIKELY ADDING UP TO A HALF FOOT OR MORE IN
SOME AREAS BY LATER TUESDAY. MONDAY MAY SEE THE COLDEST AIR YET THIS
SEASON (NOW...THAT'S SAYING ALOT!). WIDESPREAD SINGLE DIGITS A
CERTAINTY...AND DEPENDING ON LAKE ICE COVER EXTENT AND SNOW SHOWER
LOCATION...COULD EASILY SEE SOME AREAS OF EASTERN UPPER AND PARTS OF
NORTHEAST LOWER STRUGGLE TO BARELY REACH ABOVE ZERO.

WITH EMPHASIS PLACED ON THE EARLIER PORTIONS OF THE FORECAST...AND
INCREASING UNCERTAINTY HEADING THROUGH THE LATER PERIODS...HAVE
TAKEN MORE OF A GENERIC CONSENSUS APPROACH WEDNESDAY THROUGH FRIDAY.
SUCH GIVES SOME LOW END CHANCY POPS AND "MODERATING" TEMPERATURES...
WITH HIGHS BACK INTO THE TEENS. SUBJECT TO CHANGE OF COURSE...BUT AS
GOOD A STARTING POINT AS ANY I SUPPOSE.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 648 AM EST FRI JAN 24 2014

ARCTIC COLD FRONT WILL DROP DOWN THROUGH NRN LOWER MICHIGAN
TONIGHT. AHEAD OF THE FRONT...VERY GUSTY SW WINDS WILL IMPACT ALL
TERMINAL SITES TODAY...WITH GUSTS IN EXCESS OF 30 KNOTS
LIKELY...BEFORE DIMINISHING SOME THIS EVENING. IN ADDITION TO THE
WIND...LAKE ENHANCED SNOWS WILL INCREASE OFF LAKE MICHIGAN THIS
MORNING AND PERSIST THROUGH THIS EVENING WITH THE BIGGEST IMPACT
OCCURRING AT TVC/MBL/PLN THROUGH THE DAY WITH REDUCED VSBYS DUE TO
SNOW AND BLOWING SNOW.

COLD FRONT PASSES THROUGH NRN LOWER MICHIGAN BETWEEN 06Z AND 12Z
TURNING WINDS SHARPLY NW. LAKE SNOWS CONTINUE AT MBL/TVC.

&&

.MARINE...
ISSUED AT 424 AM EST FRI JAN 24 2014

GALE FORCE WIND GUSTS WILL IMPACT ALL OF NRN LAKE MICHIGAN THROUGH
TODAY AND THIS EVENING...IN ADVANCE OF AN ARCTIC COLD FRONT THAT
WILL PASS THROUGH THE REGION LATER TONIGHT. A FEW GUSTS
APPROACHING STORM FORCE NOT OUT OF THE QUESTION TODAY. WINDS SHIFT
NORTHWEST AND DIMINISH TO LESS THAN GALE FORCE LATER TONIGHT. BUT
GUSTINESS WILL PERSIST RIGHT ON THROUGH SATURDAY BEFORE WEAKENING
SATURDAY NIGHT.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY UNTIL 5 AM EST SATURDAY FOR MIZ008-
     016>019-021>024-026>030-032>036-041-042.
     WINTER STORM WARNING UNTIL 5 AM EST SATURDAY FOR MIZ020-025-031.
     WINTER STORM WARNING UNTIL 11 PM EST THIS EVENING FOR MIZ015.
LH...NONE.
LM...GALE WARNING UNTIL 10 PM EST THIS EVENING FOR LMZ344>346.
LS...NONE.

&&

UPDATE...BA
SYNOPSIS...MB
SHORT TERM...BA
LONG TERM...MB
AVIATION...BA
MARINE...BA
Hazardous weather outlook, Jan 24, 3:44 AM EST, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
344 AM EST FRI JAN 24 2014

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
251200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
344 AM EST FRI JAN 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT.

GUSTY WINDS...FALLING AND BLOWING SNOW...AND LOW WIND CHILL
READINGS WILL CONTRIBUTE TO HAZARDOUS WINTER WEATHER TODAY AND
TONIGHT. VISIBILITIES WILL BE GREATLY REDUCED AT TIMES...AND
TRAVEL WILL BECOME LOCALLY HAZARDOUS. SEE ONGOING WINTER WEATHER
HEADLINES FOR ADDITIONAL INFORMATION.

GALE FORCE WINDS ARE EXPECTED ON NORTHERN LAKE MICHIGAN TODAY INTO
THIS EVENING. SEE THE LATEST NEARSHORE MARINE FORECAST FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ACCUMULATING LAKE EFFECT SNOW SHOWERS ARE EXPECTED ACROSS THE
TRADITIONAL SNOW BELTS OF EASTERN UPPER AND NORTHERN LOWER
MICHIGAN SATURDAY. THE POTENTIAL EXISTS FOR A BAND OF HEAVY SNOW
ACROSS FAR WESTERN PORTIONS OF CHIPPEWA AND MACKINAC COUNTIES.

WIDESPREAD ACCUMULATING SNOW WILL IMPACT ALL OF NORTHERN MICHIGAN ON
SUNDAY...AND ADDITIONAL LAKE EFFECT SNOW WILL FALL IN THE TYPICAL
SNOW BELTS OF NORTHWEST LOWER AND EAST UPPER MICHIGAN MONDAY THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE. REPORTS MAY BE MADE ONE OF TWO WAYS:

BY FACEBOOK: FACEBOOK.COM/US.NATIONALWEATHERSERVICE.GAYLORD.GOV

BY TWITTER: TWITTER.COM/NWSGAYLORD

&&

FOR MORE INFORMATION VISIT WEATHER.GOV/GAYLORD.

MSB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter storm. Local standard time, as filed.

Winter Storm, Chippewa

When
January 24, 7:00 AM EST to January 25, 1:30 AM EST
Where
Chippewa forecast zone
Reported by
COOP Observer

Winter Storm, Mackinac

When
January 24, 7:00 AM EST to January 25, 1:30 AM EST
Where
Mackinac forecast zone
Reported by
Broadcast Media

Winter Storm, Emmet

When
January 24, 7:00 AM EST to January 25, 1:30 AM EST
Where
Emmet forecast zone
Reported by
COOP Observer
Coordinates
45.588, -84.981 (the zone’s center; the record gives no point)

Winter Storm, Cheboygan

When
January 24, 7:00 AM EST to January 25, 1:30 AM EST
Where
Cheboygan forecast zone
Reported by
Broadcast Media
Coordinates
45.473, -84.492 (the zone’s center; the record gives no point)

Winter Storm, Charlevoix

When
January 24, 7:00 AM EST to January 25, 1:30 AM EST
Where
Charlevoix forecast zone
Reported by
Trained Spotter

Winter Storm, Leelanau

When
January 24, 7:00 AM EST to January 25, 1:30 AM EST
Where
Leelanau forecast zone
Reported by
Trained Spotter
Coordinates
45.152, -86.038 (the zone’s center; the record gives no point)

Winter Storm, Antrim

When
January 24, 7:00 AM EST to January 25, 1:30 AM EST
Where
Antrim forecast zone
Reported by
Trained Spotter
Coordinates
45.007, -85.176 (the zone’s center; the record gives no point)

Winter Storm, Otsego

When
January 24, 7:00 AM EST to January 25, 1:30 AM EST
Where
Otsego forecast zone
Reported by
NWS Employee
Coordinates
45.021, -84.599 (the zone’s center; the record gives no point)

Winter Storm, Benzie

When
January 24, 7:00 AM EST to January 25, 1:30 AM EST
Where
Benzie forecast zone
Reported by
Trained Spotter
Coordinates
44.617, -86.139 (the zone’s center; the record gives no point)

Winter Storm, Grand Traverse

When
January 24, 7:00 AM EST to January 25, 1:30 AM EST
Where
Grand Traverse forecast zone
Reported by
Public
Coordinates
44.716, -85.552 (the zone’s center; the record gives no point)

Winter Storm, Manistee

When
January 24, 7:00 AM EST to January 25, 1:30 AM EST
Where
Manistee forecast zone
Reported by
COOP Observer
Coordinates
44.238, -86.288 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2014Every state in 2014This day in weather historyWarnings in Michigan, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 498504, 498506, 498508, 498509, 498510, 498511, 498512, 498514, 498515, 498517, 498518.